Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this red flag warning at Aug 15, 2020, 10:49 PM PDT for Santa Barbara County, California. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2020, 10:49 PM PDT (05:49 UTC)
- Expired
- Aug 16, 2020, 10:00 AM PDT
- In force
- 11 hr
- Issued by
- NWS Los Angeles, CA
County Santa Barbara County, CA
The radar
The Vandenberg AFB radar (KVBX), 47 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 5.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2663 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
935 WWUS86 KLOX 160549 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 1049 PM PDT Sat Aug 15 2020 ...RED FLAG WARNING IN EFFECT FOR SANTA BARBARA AND SAN LUIS OBISPO COUNTY FOR DRY LIGHTNING THROUGH 10 AM SUNDAY MORNING... CAZ234>239-251-252-161700- /O.NEW.KLOX.FW.W.0002.200816T0549Z-200816T1700Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast-Santa Ynez Valley- San Luis Obispo County Interior Valleys-Cuyama Valley- Santa Barbara County South Coast- San Luis Obispo County Mountains / Los Padres National Forest- Santa Barbara County Mountains- 1049 PM PDT Sat Aug 15 2020 ...RED FLAG WARNING IN EFFECT UNTIL 10 AM PDT SUNDAY FOR THUNDERSTORMS FOR DRY LIGHTNING... The National Weather Service in Los Angeles/Oxnard has issued a Red Flag Warning FOR THUNDERSTORMS, which is in effect until 10 AM PDT Sunday. * Impacts...Increase in wildfire starts in proximity to thunderstorms due to lightning beneath dry thunderstorms. Fires may spread rapidly due to dry fuels and gusty outflow winds near thunderstorms. * Thunderstorms...An area of showers over the southern California bight will enhance and develop mainly dry thunderstorm across Santa Barbara and San Luis Obispo Counties. Any storms that develop will likely product abundant lightning over receptive fuel beds due to the current heat wave. The storms may be a mix of wet and dry but the speed and amount of lightning will likely produce new fire starts. * Winds...Light winds are generally expected, except for gusty and erratic winds possible near any thunderstorms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. Use extreme caution with potential fire ignition sources. && $$ Hall/Kaplan
1 follow-up statement
340 WWUS86 KLOX 161644 RFWLOX URGENT - FIRE WEATHER MESSAGE National Weather Service Los Angeles/Oxnard CA 944 AM PDT Sun Aug 16 2020 ...RED FLAG WARNING FOR DRY LIGHTNING WILL EXPIRE AT 10 AM PDT THIS MORNING FOR SANTA BARBARA AND SAN LUIS OBISPO COUNTIES... CAZ234>239-251-252-161745- /O.EXP.KLOX.FW.W.0002.000000T0000Z-200816T1700Z/ San Luis Obispo County Central Coast- Santa Barbara County Central Coast-Santa Ynez Valley- San Luis Obispo County Interior Valleys-Cuyama Valley- Santa Barbara County South Coast- San Luis Obispo County Mountains / Los Padres National Forest- Santa Barbara County Mountains- 944 AM PDT Sun Aug 16 2020 ...RED FLAG WARNING FOR DRY LIGHTNING WILL EXPIRE AT 10 AM PDT THIS MORNING FOR SANTA BARBARA AND SAN LUIS OBISPO COUNTIES... The Red Flag Warning due to the threat dry lightning will be allowed to expire at 10 am this morning. Most of the thunderstorm activity remained off the Central Coast and further north across Monterey county. With daytime heating, there is the potential for thunderstorms to develop later this morning through evening across the mountains and interior valleys, There is still a 10 percent chance of thunderstorms across the Central Coast today. The storms today are expected to be a mixture of wet and dry storms. There is the potential for heavy downpours with flash flooding across the mountains of San Luis Obispo and Santa Barbara counties, as well as the Cuyama Valley, resulting in the issuance of a Flash Flood Watch. Flash flooding and debris flows will be a particular threat in and below recently burned areas. There is still the threat of isolated dry lightning strikes with new fire ignitions on the periphery of storms. In addition, there is the potential for strong and erratic downdraft winds with thunderstorms. $$ Gomberg
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this red flag warning went out at Aug 15, 8:54 PM PDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 15, 8:54 PM PDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
854 PM PDT Sat Aug 15 2020
.SYNOPSIS...15/606 PM.
Very hot conditions will continue into the middle of next week,
along with very warm nights, especially for valley and interior
areas. Sunday will see several degrees of cooling for coast and
valley areas due to a coastal eddy circulation. There is a slight
chance of thunderstorms through at least Tuesday.
&&
.SHORT TERM (SAT-TUE)...15/852 PM.
A hotter day developed as anticipated with several location tying
or setting record high temperatures today. In addition to hot
temperatures, a fair amount of convective shower activity
developed today north of Point Conception, up in the mountains,
and out in the desert. All eyes are on a plume of moisture moving
across the southern California bight as this air mass could become
more convective later as the air mass hits the topography of
southern California. The latest frames from the infrared imagery
show some upsloping starting to occur. While being a low
confidence scenario, the main area of concern is western Ventura,
Santa Barbara, and San Luis Obispo for convective development
tonight and into Sunday morning. PoPs were nudged higher in the
latest update and overnight low temperatures were tweaked up a
tad higher in the latest update. Mentions of isolated to scattered
showers and thunderstorms were added for tonight.
Some cooling will likely develop on Sunday as an eddy circulation
will develop. Although cooling will develop, higher dewpoints will
likely make for a more uncomfortable day on Sunday. Heat headlines
will remain intact for now and plans are to let the excessive
warning expire for the Santa Ynez Valley at 9 pm tonight and be
converted to a heat advisory. Little, if any stratus will develop
tonight and coverage will likely be patchy at best. Any fog that
does develop will likely be dense with visibility one mile or
less.
***From Previous Discussion***
This may also generate some shallow marine layer clouds but the
instability aloft might significantly disrupt that process so
confidence in potential dense for some coastal airports like LAX
is low. Another big impact the eddy will have will be to bring
temps down several degrees for coastal and valley areas. We could
see temps drop close to 10 degrees tomorrow. This might at least
for one day reduce the heat risks for those areas but will keep
current slate of heat advisories and warnings going as overnight
lows will be warm again and most areas will jump right back up
again Monday and even more so Tuesday.
Thunderstorm threat will continue at least for interior areas
Monday and Tuesday. There's a non-zero convective threat for areas
closer to the coast but those are always very difficult to
predict this far out so will confine higher pops to inland areas
for now.
.LONG TERM (WED-SAT)...15/221 PM.
Both the GFS and EC models remain in good agreement with large
scale features through the long term period. There will be only
minor fluctuations of movement with the 598-600 DM high over
NV/AZ/UT through Wednesday. The placement of the high will
continue to be conducive to draw in monsoonal mid level moisture
bringing a continued chance of afternoon and evening showers or
thunderstorms across the Antelope Valley and adjacent mountains.
By Wednesday, the Upper High becomes slightly elongated west to
east, which if there is moisture to tap into, an easterly wave
could bring the potential for a few showers into the coastal
valleys and even coastal areas. However, it is too far out to put
in the forecast. By Thursday, the upper high continues to expand over
southern California into the Ern Pacific which would shunt the
chance of monsoonal moisture over the region and keep chances of
showers east of the forecast area over SE Calif and AZ.
High temperatures will continue to remain well above normal with
very warm nights across the foothills, elevated valley locations
and the high desert. Excessive Heat Warnings or heat advisories
are likely to continue into Wed before more cooling occurs inland
to more typical for this time of year on Thursday.
&&
.AVIATION...16/0312Z.
At 02Z, the marine layer depth was around 500 feet deep at KLAX.
The top of the inversion extended up to around 2200 feet with a
temperature near 36 degrees Celsius.
Low confidence in the current forecast. There is a slight chance
to chance of thunderstorms, with the best chance after 04Z for
terminals north and west of KOXR. There is a slight chance to
chance of VLIFR to LIFR conditions at coastal terminals between
10Z and 16Z. There is a chance of MVFR conditions in smoke through
16Z for desert terminals.
KLAX...There is a 20 percent chance of thunderstorms after 06Z.
There is a 20 percent chance of VLIFR to LIFR conditions between
13Z and 16Z. There is a 50 percent chance of southeast winds
between 7 and 12 knots between 13Z and 16Z.
KBUR...There is a 20 percent chance of thunderstorms after 06Z.
Otherwise, VFR conditions are expected through the period.
&&
.MARINE...15/746 PM.
Thunderstorms chances will increase again tonight. The highest
likelihood of any thundestorms will be for the southern California
bight, but a thunderstorm could form nearly anywhere in the
coastal waters through Sunday morning. Any thunderstorm that does
form will bring a potential for strong gusty winds.
A marginal Small Craft Advisory (SCA) will continue for winds for
the outer waters from the Central Coast to San Nicolas Island
tonight. These winds could persist well off the Central Coast in
Sunday morning, then expand again over the same areas Sunday night
and could persist through most of the week. There is a chance of
Gale Force Winds off the Central Coast as early as Monday night.
All of these winds will create a persistent source of short period
seas over most of the coastal waters.
Southeast winds will increase tonight through Sunday south of
Point Conception, including the Santa Barbara Channel and the San
Pedro Channel. Fairly widespread peak winds around 15 kt are
likely with a chance of localize Small Craft Advisory winds
between 20 and 25 kt, especially around Anacapa and Catalina
Islands.
There is also a chance for dense fog south of Point Conception
early next week, as early as Sunday.
A tropical storm is expected to form south of Baja over the next
few days. Some projections show this forming into a strong storm
with large seas. This brings a chance of a significant south to
southeast swell toward the middle to end of next week.
&&
.FIRE WEATHER...15/347 PM.
Strong high pressure across the western states will
maintain dangerously hot conditions across the area, especially
inland, through at least Wednesday. Daytime high temperatures will
generally range between 100 and 112 degrees for valleys, lower
mountains, and deserts through at least Wednesday with excessive
heat warnings in effect. Nighttime lows will also be near record
territory in the 70s to lower 80s for many inland and foothill
communities. The hot and unstable conditions will continue to
create a very favorable pattern for large vertical plume growth
each afternoon for existing or new wildfires (including the Lake
Fire), bringing elevated to brief critical fire weather
conditions.The significant vertical plume activity will bring the
threat of extreme fire behavior at times, capable of strong
updrafts and downdrafts with rapid and large fire growth. Minimum
humidities each day will generally be in the teens and 20s across
inland areas, along with poor humidity recoveries in the mountains
and foothills.
Mid level monsoonal moisture will continue to bring a threat of
thunderstorms through Tuesday, mainly during the afternoon and
evening hours, and mainly focused across interior areas. However,
there is a slight chance of thunderstorms across the entire
forecast district overnight into early Sunday morning. The
thunderstorm activity will likely be a mixture of dry and wet
storms. Isolated dry lightning strikes will bring an increased
threat of new fire ignitions, especially considering the very dry
fuels in place. Slow moving wet storms will be capable of
producing localized flooding. Any thunderstorms that develop will
be capable of producing very gusty and erratic winds capable of
producing large fire growth and erratic fire behavior.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Excessive Heat Warning in effect until 9 PM PDT this evening
for zone 36. (See LAXNPWLOX).
Heat Advisory in effect until 9 PM PDT Sunday for zones
36-41. (See LAXNPWLOX).
Excessive Heat Warning in effect until 9 PM PDT Wednesday for
zones 37-38-44>46-51>54-88-547. (See LAXNPWLOX).
Excessive Heat Warning in effect until 9 PM PDT Thursday for
zone 59. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 6 AM PDT Monday for zone
670. (See LAXMWWLOX).
Small Craft Advisory in effect until 3 AM PDT Sunday for
zones 673-676. (See LAXMWWLOX).
&&
.HAZARD POTENTIAL OUTLOOK (TUE-SAT).
Triple digit high temperatures and very warm nights will bring
the potential for excessive heat over many areas Wednesday and
possibly into Thursday.
&&
PUBLIC...Hall/MW
AVIATION...Hall
MARINE...Hall
FIRE WEATHER...Gomberg
SYNOPSIS...MW/Smith
weather.gov/losangelesThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 2:33 AM PDT | Flash Flood Watch | LOX | Santa Barbara | 17 hr |
| Aug 16, 4:24 PM PDT | Flash Flood Warning | LOX | Los Angeles | 81 min |
| Aug 16, 4:35 PM PDT | Special Weather Statement | LOX | 85 min |
Nearby
Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.